Nebraska, 2020

Tornado in Nebraska, June 4, 2020

June 4, 2020 · NWS GLD · 1 event in 1 county or zone

A brief landspout tornado formed in southern Dundy County. The tornado appeared to form as a storm was developing as it moved east northeast towards Benkelman, ahead of an incoming line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A brief landspout tornado formed in southern Dundy County. The tornado appeared to form as a storm was developing as it moved east northeast towards Benkelman, ahead of an incoming line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 12:20 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
120 PM MDT Thu Jun 4 2020

.SHORT TERM...(This evening through Sunday)
Issued at 120 PM MDT Thu Jun 4 2020

Tonight...isolated thunderstorms will be possible through this
evening before dissipating while moving out of the area by midnight.
The leading edge of a cold front approaches the KS/NE border toward
sunrise with some low clouds possible. Low temperatures are expected
to range from the mid to upper 50s across far eastern Colorado to
the upper 50s to mid 60s east of the CO/KS border.

Friday-Friday night...some slightly "less hot" air moves in but
mainly impacts areas along and north of the interstate where high
temperatures are expected to be in the upper 80s to low 90s along
and north of the interstate. Further south high temperatures are
expected to be in the mid 90s to near 100. A few thunderstorms will
be possible across south of the interstate where a bit of mid level
moisture and limited convective inhibition resides.

Saturday-Saturday night...upper level ridging strengthens over the
area with a large trough west of the Rockies. Not much chance for
precipitation during the day given a lack of appreciable moisture
and increasing 700mb/500mb temperatures which are approaching levels
local research suggests would limit any thunderstorm activity. The
increasingly pressure gradient and 3mb to 5mb 3 hour pressure falls
support breezy to windy south winds during the day. High
temperatures are expected to reach the mid 90s to around 100. For
the overnight hours some mid level moisture moves in from the west
supporting perhaps a few showers/thunderstorms. Low temperatures are
expected to be rather mild in the low 60s to low 70s.

Sunday...the forecast area remains in between an upper level high
pressure area over eastern Missouri and low pressure over the
pacific northwest. Southerly winds may be a tad stronger compared to
Saturday. There is a narrow corridor of mid level moisture along the
CO/KS border possible which may be enough to support a few
thunderstorms despite 700mb temperatures forecast to be in the
15C to 17C range. High temperatures remain in the mid 90s to
around 100 degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu Jun 4 2020

The extended starts out with an upper-level ridge, over the
Southeast and extended north into the Great Lakes region, and an
upper-level trough/ close low digging into the western part of the
US. While on the surface, a cold front is entering the High Plains.
This pattern will produce showers and thunderstorm, mainly for the
northern part of the Tri-State area Monday night into Tuesday
morning. Highs will reach into the upper 90s on Monday before only
reaching the upper 70s behind the front on Tuesday.

For the rest of the period, surface high pressure will build into
the High Plains behind the front and produce dry conditions and
temperatures warming into the upper 80s by the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1045 AM MDT Thu Jun 4 2020

For KGLD and KMCK, vfr conditions expected outside of any
convection in the 21z-02z timeframe. Winds at taf issuance light
from a west or southwest direction continuing through the rest of
the day. For tonight and Friday morning winds slowly veer to the
northwest then northeast as a cold front moves through with speeds
generally under 12kts. Isolated thunderstorms are possible at
either terminal in the 21z-02z timeframe. The primary hazards will
be strong outflow wind gusts to 70 mph and hail. Blowing dust
could impact either terminal if the strong wind gusts develop.
Coverage is rather limited and timing still a bit uncertain so no
tsra mention at this time.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Thu Jun 4 2020

Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.

Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.

&&

.CLIMATE...
Issued at 120 PM MDT Thu Jun 4 2020

Here are the Record High Temperatures for June 4-6

                     June 4th         June 5th        June 6th

Goodland KS          101F/1956        98F/1956        100F/1969

McCook NE            110F/1933       112F/1933        108F/1933

Burlington CO         98F/1956        98F/2018         98F/1969

Hill City KS         105F/1933       104F/1933        106F/1933

Colby KS              98F/1958        98F/1960        100F/1933

Tribune KS           103F/2013       100F/1954        101F/2011

Yuma CO               98F/1956        98F/1994         97F/1969

Yuma CO had multiple years for the record on the 5th and 6th.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
FIRE WEATHER...99
CLIMATE...JN
Hazardous weather outlook, Jun 4, 1:45 PM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Thu Jun 4 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
245 PM MDT Thu Jun 4 2020 /345 PM CDT Thu Jun 4 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for severe thunderstorms across the
the Tri-State area through 9 PM MDT (10 PM CDT). The primary threats
will be damaging wind gusts to 75 mph and hail to an inch or so in
diameter. The strong and sudden wind gusts could produce some blowing
dust and significant reduced visibilities.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.

Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate any
reports of severe weather via telephone and social media.

In the hours before

Special weather statement, Jun 4, 2:48 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT Thu Jun 4 2020

COZ091-042300-
Kit Carson County CO-
348 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
500 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Thurman, or 21 miles north of Flagler, moving southeast
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Stratton, Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 390 and
423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3957 10315 3957 10247 3956 10242 3921 10257
      3906 10316
TIME...MOT...LOC 2147Z 304DEG 21KT 3961 10309

Lockhart
Local storm report, Jun 4, 3:05 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 SW ARAPAHOE           38.80N 102.22W
06/04/2020  M60 MPH          CHEYENNE           CO   MESONET

            MESONET STATION FW2420 ARAPAHOE.

&&
Local storm report, Jun 4, 3:20 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     8 SE HEARTSTRONG        39.86N 102.48W
06/04/2020  E60 MPH          YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 4, 3:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 N YUMA                40.20N 102.72W
06/04/2020                   YUMA               CO   EMERGENCY MNGR

            ZERO VIS AND CAR IN THE DITCH REPORTED BY
            THE COUNTY EM.

&&
Local storm report, Jun 4, 3:30 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     1 W WRAY                40.08N 102.25W
06/04/2020  E60 MPH          YUMA               CO   TRAINED SPOTTER

&&
Special weather statement, Jun 4, 3:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM CDT Thu Jun 4 2020

KSZ042-042330-
Wichita KS-
537 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 630 PM
CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Leoti, moving east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leoti, Selkirk, Marienthal and Lydia.

LAT...LON 3861 10157 3853 10113 3827 10112 3826 10157
TIME...MOT...LOC 2237Z 285DEG 23KT 3840 10145

Lockhart

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dundy

When
June 4, 3:45 PM MST to 3:46 PM MST
Where
Dundy County, 4.22 mi N of Colfer to 4.3 mi N of Colfer
Rating
EFU
Path length
0.82 mi
Path width
30 yd
Reported by
Public
Coordinates
40.091, -101.870

Dundy County Dispatch received a report of a possible landspout 10 miles west of Benkelman. Landspout was in contact with the ground for 30 seconds. A review of radar data determined this event did occur as weather conditions were favorable for development.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905153.